North Dakota, 2008

Hail in North Dakota, June 17, 2008

June 17, 2008 · NWS BIS · 6 events in 2 counties and zones

In the late afternoon of Tuesday, June 17th, two isolated severe thunderstorms developed over northwest North Dakota, and tracked south through the mid-evening hours. These two supercell thunderstorms prompted several severe thunderstorm warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Tuesday, June 17th, two isolated severe thunderstorms developed over northwest North Dakota, and tracked south through the mid-evening hours. These two supercell thunderstorms prompted several severe thunderstorm warnings. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 2:22 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 17, 2:22 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT TUE JUN 17 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

SEVEN COUNTIES IN A SEVERE THUNDERSTORM WATCH THROUGH 9PM MDT IN
OUR SOUTHWEST ZONES. PLEASE REFER TO BISWCNBIS FOR FURTHER
DETAILS. SHORTWAVE NOTED ON WATER VAPOR OVER EAST CENTRAL MONTANA
WILL CONTINUE TO ACT AS THE TRIGGER TO INITIATE TSTMS THROUGH
EARLY TONIGHT AS IT TOPS THE STATIONARY UPPER RIDGE AXIS OVER
CENTRAL AND EASTERN MONTANA. EXPECT ISOLATED TSTMS FURTHER EAST
ACROSS CENTRAL NORTH DAKOTA THIS EVENING/TONIGHT. DRY IN OUR
EXTREME EASTERN ZONES.

A GOOD SHOT FOR SHOWERS AND TSTMS WEDS AFT/EVE AS A FRONT
APPROACHES WITH HIGH INSTABILITY AND SUFFICIENT MOISTURE. HAVE PUT
LIKELY WORDING IN FOR OUR CENTRAL AND WESTERN ZONES ALONG WITH A
MENTION OF HAIL/WINDS/HEAVY RAIN. MOST OF OUR CENTRAL AND WESTERN
CWA REMAINS IN A SLIGHT RISK WEDS. EXPECT A CHANCE IN OUR EASTERN
ZONES BUT NOT A SEVERE THREAT AT THIS TIME.

WILL CONTINUE WITH A SLIGHT CHC OF TSTMS REST OF THE SHORT TERM.
LOOKS LIKE TOMORROW THOUGH IS OUR BEST THREAT. WARM TEMPS TO
CONTINUE WITH HIGHS AROUND 80.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

ALL MEDIUM RANGE MODELS CONTINUE TO FORECAST UPPER LEVEL RIDGING
ACROSS THE CENTRAL UNITED STATES BETWEEN WEST AND EAST COAST
TROUGHS. NORTHWEST FLOW ALOFT SHOULD PERSIST ACROSS THE REGION ON
SATURDAY.  BECAUSE OF THIS...AND THE FACT THE MODELS HAVE TRENDED
DRY...HAVE DECIDED TO REMOVE POPS FOR SATURDAY IN COORDINATION WITH
SURROUNDING OFFICES. HOWEVER...BY SUNDAY AND FOR THE REST OF THE EXTENDED
PERIOD SHORT WAVE DISTURBANCES ARE FORECAST TO EJECT OUT OF AN
EASTERN PACIFIC UPPER LOW. THESE DISTURBANCES ARE FORECAST TO TOP
THE RIDGE AND FLATTEN IT. THERE ARE STILL MANY UNCERTAINTIES ON THE
TIMING OF THESE DISTURBANCES...BUT IT APPEARS THAT A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS WILL OCCUR LATE SUNDAY AND SUNDAY NIGHT AS
A SHORT WAVE...AND ASSOCIATED SURFACE TROUGH MOVE ACROSS THE REGION.
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH
MUCH OF REST OF THE PERIOD AS SHORT WAVE DISTURBANCES EMANATING FROM
THE EASTERN PACIFIC LOW CONTINUE TO IMPACT THE AREA.

AS FOR TEMPERATURES...EXPECT MUCH WARMER MORE SUMMER LIKE CONDITIONS
THROUGH THE EXTENDED WITH HIGHS IN THE 80S ACROSS THE REGION. COULD
EVEN SEE SOME UPPER 80S OR MAYBE SOME LOW 90S ACROSS THE SOUTH.
&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES IS
LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS EASTERN MONTANA AND FAR WESTERN NORTH DAKOTA. THESE STORMS
ARE EXPECTED TO IMPACT THE WESTERN AND CENTRAL TAF SITES THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE SOUTHWEST...WHERE SOME SEVERE STORMS ARE ALSO POSSIBLE.
OVERNIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE
WESTERN TAF SITES. SHOWERS AND THUNDERSTORMS POSSIBLY SEVERE WILL
AGAIN BE POSSIBLE ON WEDNESDAY AS ANOTHER POTENT UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY MOVES ACROSS THE
STATE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED WITH
LIGHT SOUTHEASTERLY WINDS.

.BIS WATCHES/WARNINGS/ADVISORIES...
&&

KS/KB
Hazardous weather outlook, Jun 17, 2:41 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT TUE JUN 17 2008

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-182045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
341 PM CDT TUE JUN 17 2008 /241 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW
PRESSURE TROUGH OVER THE STATE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAINFALL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY THROUGH WEDNESDAY EVENING.

NDZ031>033-040-041-043-044-182045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
241 PM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT TONIGHT. AN UPPER LEVEL
DISTURBANCE OVER EAST CENTRAL MONTANA WILL TRIGGER THUNDERSTORMS
OVER SOUTHWEST NORTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY
CONTAIN VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW
PRESSURE TROUGH OVER THE STATE WILL BRING A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY RAINFALL
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IF
ANY SEVERE WEATHER CRITERIA ARE MET.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Divide

When
June 17, 5:06 PM CST to 5:26 PM CST
Where
Divide County, Crosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.920, -103.280

The hail was reported to have lasted 20 minutes.

Hail, Williams

When
June 17, 6:30 PM CST to 6:34 PM CST
Where
Williams County, 2.76 mi S of Wildrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.590, -103.180

Hail, Williams

When
June 17, 7:00 PM CST to 7:05 PM CST
Where
Williams County, 14 mi N of Ray
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.553, -103.170

Hail, Divide

When
June 17, 7:15 PM CST to 7:20 PM CST
Where
Divide County, 17 mi S of Crosby
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.674, -103.280

Hail, Williams

When
June 17, 7:36 PM CST to 7:41 PM CST
Where
Williams County, Corinth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.620, -103.320

Hail, Williams

When
June 17, 8:30 PM CST to 8:37 PM CST
Where
Williams County, Ray
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.350, -103.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103308, 103310, 103311, 103312, 103313, 103314.